Vermont, 2003

Flash Flood in Vermont, August 12, 2003

August 12, 2003 · NWS BTV · 1 event in 1 county or zone

A humid airmass across New England, in conjunction with a stationary front across southern New England, helped develop and focus thunderstorms across Windsor county during the afternoon. Very heavy rain fell over the town of weathersfield resulting in road washouts due to flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A humid airmass across New England, in conjunction with a stationary front across southern New England, helped develop and focus thunderstorms across Windsor county during the afternoon. Very heavy rain fell over the town of weathersfield resulting in road washouts due to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 12, 12:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 12:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT TUE AUG 12 2003

CRNT/NEAR TERM: SFC FNT WITH A WEAK SFC WAVE NR KALB APPEARS TO BE
DANGLING ACRS XTREME SRN VT...JUST S OF FA WITH PRIMARILY LGT N/NE
WND FLOW ACRS FA. CLOSE PROXIMITY AND LTL ULVL PUSH WAS STL ACCNTG
FOR RICH TD IN THE U60S-L70S ACRS FA BUT STGR NE GRADIENT/FLOW WAS
ADVECTING DRIER TD (L60S) IN QUEBEC.

KCXX/KTYX COMPOSITE INDICATING A LINE OF DVLPG CONVECTION FM
KEFK-KBTV-KSLK-KART...THIS CUD BE A SCNDRY BNDRY BTWN THE L70S VS.
L-M60S TD AS MNTD ABV. ELONGATED VORT LOBE LIES ACRS SAME VCNTY...
THUS SOME ENERGY ALOFT BUT APPEARS TO BE NO REAL SYSTEM MVG THRU
TO FOLLOW PROGRESS.

VWP SHW NO FLOW...LGT NNE SFC THEN QUICKLY LGT ESE UP TO 12K THEN
LGT WSW ABV 12K. THEREFORE...XPCT POPCORN SHRA/TSRA WITH LCLLY HVY
RAIN AND MORE DIURNALLY DRIVEN THEN PAST EVENTS.

ALTHOUGH FIRST APPEARANCE MAKES THIS AFTN/EVE LOOK RATHER TAME...
LOTS OF RAINFALL SCT ABT SECTIONS OF FA DRG PAST WEEK OR MORE SO
WL STL NEED TO MONITOR FOR LCLZD FLDG.

SHORT TERM (TNGT-WED): AS MNTD ABV...NO REAL BNDRY MVG THRU (SFC FNT
LYING ACRS FA BUT NO REAL S/W TO FOLLOW ACRS FA)...THUS GARDEN
VARIETY ACTVTY THAT WL DIMINISH TNGT.

FNTL BNDRY MAKES A MV S ON WED AS NRN STREAM S/W DROPS ACRS NRN
QUEBEC AND A GRADIENT DVLPS ACRS FA TO FINALLY BEGIN MVG SYSTEMS
W-E. TDYS BNDRY ACRS KEFK-KBTV-KSLK-KART APPEARS TO SHIFT INTO SRN
HLF FA BY AFTN CONVECTION TIME AND SHIFTING S BY 00Z THU.

LONGER TERM (THU-TUE): OUR PERSISTENT ULVL LOW CONTS TO RETROGRADE
INTO SRN PLAINS WITH RIDGING MVG SOMEWHAT E INTO ERN US BUT THEN
RETROGRADING ENUF FOR NRN STREAM FLOW TO BE DOMINANT ACRS FA WITH
ANTHR TROF. THE PATTERN HAS BEEN PRETTY CONSISTENT ALL YEAR WITH
TROF WINNING OUT IN OUR FA AND HAVE MADE THE ADJUSTMENTS TO XNTD
PORTION OF PKG BASED ON HPC GUIDANCE.

WEAK S/W RIDGING THU/THU NGT FOR WRM FNTL BNDRY TO MV ACRS FA
FOLLOWED BY NRN STREAM S/W AND COLD FNT FRI EVE/NGT WITH A REPEAT
IN THE PATTERN SUN/MON.

VRY LTL IF ANY PCPN ASSOC WITH WRM FNTL PSG THU AND AGAIN SUN NGT
BUT CHC SHRA LATE FRI/FRI NGT WITH CD FNT AND PERHAPS CHC SHRA/TSRA
LATE MON/MON NGT.

WORKS/GRIDS AVBL BY 3 PM.

.BTV...NONE.

SLW
Hazardous weather outlook, Aug 12, 3:35 AM EST, 11 hours 25 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
435 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR ESSEX COUNTY OF NEW YORK. OTHERWISE
ACROSS THE ENTIRE FORECAST AREA SCATTERED SHOWERS AND THUNDERSTORMS
WILL RESULT IN LOCALLY HEAVY RAINFALL TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

NO ACTIVATION ANTICIPATED ALTHOUGH REPORTS OF HEAVY RAIN WOULD BE
MUCH APPRECIATED.

The radar

The Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Windsor

When
August 12, 3:00 PM EST to 5:00 PM EST
Where
Windsor County, Weathersfield Center
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375022.